Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the sphere conjecture of Birkhoff


Author: Richard Jerrard
Journal: Proc. Amer. Math. Soc. 102 (1988), 193-201
MSC: Primary 54H20,; Secondary 55M99,58F08
DOI: https://doi.org/10.1090/S0002-9939-1988-0915743-5
MathSciNet review: 915743
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Birkhoff's sphere conjecture, now known to be false, says that if $ f$ is a measure preserving homeomorphism of $ {S^2}$ with the poles $ N$ and $ S$ fixed, and with no other periodic points, then $ f$ is topologically conjugate to an irrational rotation of $ {S^2}$. In this setting we say that $ D \subset {S^2}$ is maximal for $ f$ if $ f\left( D \right) \cap D = \emptyset $ and $ D$ is maximal with respect to that property. Also, $ f$ is $ 2$-small if for any circular ball $ B$ such that $ f\left( B \right) \cap B = \emptyset ,{f^{ - 1}}\left( B \right) \cap f\left( B \right) = \emptyset $ also.

Theorem. Any $ f$ as above and also $ 2$-small has a maximal set $ D$ which is an open ball; its boundary contains $ N$ and $ S$ and is locally connected, and the area of $ D$ is an irrational fraction of the area of $ {S^2}$. This theorem gives another way of looking at the maps involved in the Birkhoff conjecture.


References [Enhancements On Off] (What's this?)

  • [1] G. D. Birkhoff, Some unsolved problems of theoretical dynamics, Science 94 (1941), 598-600. MR 0006260 (3:279j)
  • [2] Michael Handel, A pathological $ {C^\infty }$ diffeomorphism of the plane, Proc. Amer. Math. Soc. 86 (1982), 163-168. MR 663889 (84f:58040)
  • [3] B. V. Kerékjártó, Vorlesungen uber Topologie. I, Grundlehren Math. Wiss., Bd. VII, Springer-Verlag, Berlin and New York, 1923, p. 195.
  • [4] L. Markus, Three unresolved problems of dynamics, Preprint, University of Warwick, 1985.
  • [5] D. Montgomery, Measure preserving homeomorphisms at fixed points, Bull. Amer. Math. Soc. 51 (1945), 949-953. MR 0013905 (7:216b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54H20,, 55M99,58F08

Retrieve articles in all journals with MSC: 54H20,, 55M99,58F08


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0915743-5
Keywords: Sphere homeomorphism, area preserving
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society